Alert archive / South Dakota / Tornado Warnings in 2018
Tornado Warning 6, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this tornado warning at Jun 23, 2018, 6:48 PM CDT for Miner County, Sanborn County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 23, 2018, 6:48 PM CDT (23:48 UTC)
- Expired
- Jun 23, 2018, 7:15 PM CDT
- In force
- 27 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Miner County, SD, Sanborn County, SD
The radar
The Sioux Falls radar (KFSD), 95 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.8 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1195 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- -22 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191
WFUS53 KFSD 232348
TORFSD
SDC097-111-240015-
/O.NEW.KFSD.TO.W.0006.180623T2348Z-180624T0015Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Sioux Falls SD
648 PM CDT SAT JUN 23 2018
The National Weather Service in Sioux Falls has issued a
* Tornado Warning for...
Southeastern Sanborn County in east central South Dakota...
Southwestern Miner County in east central South Dakota...
* Until 715 PM CDT.
* At 648 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Artesian, or 14 miles north of Mitchell, moving
southeast at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This tornadic thunderstorm will remain over mainly rural areas of
southeastern Sanborn and southwestern Miner Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4388 9759 4385 9763 4385 9804 4393 9813
4406 9797
TIME...MOT...LOC 2348Z 311DEG 19KT 4394 9797
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
BTWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this tornado warning went out at Jun 23, 6:25 PM CDT, 23 minutes earlier.
Area forecast discussion, Jun 23, 6:25 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 625 PM CDT Sat Jun 23 2018 .SHORT TERM...(This evening through Sunday) Issued at 457 PM CDT Sat Jun 23 2018 Weak upper wave across north central South Dakota at mid afternoon with weak lobe extending into southeast SD along location of surface wind shift. Moisture marginal with mainly lower 60s dewpoints within pre-boundary environment, and temps restrained somewhat by widespread cloudiness earlier in the day. Short term concerns are split between the ongoing hydrologic concerns from southeast SD and southwest MN into northwest IA, and the shorter term convective threat closing out the afternoon and early evening. Major flooding continues along portions of the Big Sioux, Little Sioux, and Des Moines. Additional rainfall this evening looks to not be widespread enough and should weaken heading toward those areas, thus should not impact the ongoing flooding, as crest works toward Akron, James, Linn Grove. The other concern deals with the broken band of convection occurring along a surface wind shift near the James River valley around 21z. Environment features at least a decent overlap of 0-3km CAPE and low-level vorticity, suggesting a small threat for a brief tornado in storms during development phase. Deeper layer CAPE profile is fairly skinny with not a lot of energy in hail production, so marginally large hail likely to top out size with only very limited shear support for any brief supercell structure - much more likely to see multicell organization. Window is fairly narrow as loss of diabatic support and eastward progression of upper trough/weakening of very modest shear will ease potential intensity of storms by early evening. Other convection cycling around the upper low back through central SD and could survive an early evening transport into areas from the James River westward. Otherwise, a bit more organized convection could progress back into south central SD toward midnight and slip along the lower Missouri River toward Sunday morning, while sluggish lobe of upper wave gradually lifts northeast through southwest MN with a continued chance for a few showers/rumbles into the morning. Temperatures largely in the lower 60s overnight. Sunday should start with fairly minimal convective activity especially away from the Missouri River corridor. Prospects for precipitation will increase heading into the afternoon, especially late with increase in deeper forcing/PV advection by late afternoon through far southeast SD toward northwest IA. Will slowly increase rain chances through the day, but with the fairly weak deep layer flow and diffuse thermal gradients, will be difficult to pin down a greater threat for precipitation outside perhaps areas southeast of KYKN to KMWM where there will be an increase in broad theta-e advection late day. .LONG TERM...(Sunday night through Saturday) Issued at 457 PM CDT Sat Jun 23 2018 A broad convective threat on Sunday night as upper low creeps closer the area, but the best deeper lift support looks to maximize sometime on Monday as stronger wind core wraps east of the upper low center which has a consensus of a lobe swinging northeast on Monday. Moisture is much deeper by this point, so will see potentially more widespread and heavier rainfall, and the presence of upper low center overhead Monday night for some very slow moving clusters of rainfall. Slight risk for excessive rainfall for much of the area near/east of I-29 is certainly justified. One thing to keep in mind is that a larger scale convective development toward KS/NE on Sunday night would likely impact the better flow supporting precipitation on Monday toward our area, and thus greatly impact potential QPF. At this point, a general 1-1 1/2" rainfall potential Monday into Tuesday morning appears likely, which does not exclude some locally higher amounts especially toward SW MN and northwest IA. This would likely exacerbate/renew some of the flooding potential, or at a minimum slow the falls in river levels. On Tuesday, upper low works to wander east of the area, but cooler temps aloft and lingering low-level moisture likely to bring a scattering of showers/thunder to the area, especially SW MN and adjacent areas. Temps remain cooler, not as much as Monday's lower to mid 70s, with a moderation back to mid 70s to lower 80s. We will then transfer to a more flat ridging pattern mid to late week with temps warming aloft and also at the surface. Likely increase in heat to a bit above normal and a healthy dose of humidity late week. There could be some weak and unfocused threats for convection through Thursday night, before potential for another stronger wave to flatten ridge later Friday and into the weekend as boundary settles back toward the area. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 625 PM CDT Sat Jun 23 2018 Scattered thunderstorms currently near the Missouri River and into east central SD. Expect that storms will continue to move east to at least HON and MHE prior to sunset and have a two hour window for thunderstorms this evening around KHON. There is a smaller chance for storms reaching KFSD and KSUX this evening. The probability for both locations is much lower so have not included in TAF at this time. The next chance for storms will come in late Sunday morning and Sunday afternoon. With the approaching PV anomaly and some low level convergence, did include thunderstorms for early afternoon at KFSD and mid afternoon in KSUX. Outside of any convection, winds will be light and VFR ceilings expected through 00Z Monday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...Schumacher
Hazardous weather outlook, Jun 23, 4:13 AM CDT, 14 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 413 AM CDT Sat Jun 23 2018 IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-097-098- NEZ013-014-SDZ056-062-066-067-069>071-240915- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson- Pipestone-Rock-Dixon-Dakota-Moody-Minnehaha-Turner-Lincoln SD- Yankton-Clay SD-Union- 413 AM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight River flooding will continue in some locations. Those with interest along area rivers will want to remain alert and take action if necessary. For specific river details, visit: https://water.weather.gov. Showers and thunderstorms will be possible this afternoon. An isolated storm west of Interstate 29 could become severe with hail to the size of quarters and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday As area rivers and streams begin to fall on Monday, additional thunderstorms may bring one to three inches of rain to the region causing additional rises and flooding concerns. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. MNZ071-072-SDZ038>040-050-052>055-057>061-063>065-068-240915- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Brule-Aurora-Davison-Hanson-McCook-Charles Mix- Douglas-Hutchinson-Bon Homme- 413 AM CDT Sat Jun 23 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Showers and thunderstorms will be possible this afternoon. An isolated storm west of Interstate 29 could become severe with hail to the size of quarters and winds to 60 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Showers and thunderstorms could bring one to three inches of rain to the region on Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 5:27 AM CDT | Areal Flood Warning | FSD | Union | 48 hr |
| Jun 23, 3:58 PM CDT | Tornado Warning | FSD | Hutchinson | 32 min |
| Jun 23, 6:53 PM CDT | Tornado Warning | FSD | Miner, Sanborn | 16 min |
Nearby
Tornado Warnings in South Dakota, 2018Every tornado warning in 2018Tornadoes in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.